Press-Republican

Local News

October 11, 2012

Local facilities didn't use medicine targeted as source of meningitis outbreak

(Continued)

“If there is a patient that travels downstate, for example, to a pain-management center, it’s possible that there could be exposure,” he said. “But most likely not from our region’s hospitals.”

Alice Hyde Medical Center in Malone has not purchased any products from New England Manufacturing, and none of its products have been used in the facility, said Kurt Trautmann, chief pharmacist there.

“AHMC is dedicated to maintaining a quality improvement system that ensures the safety, health and comfort of our patients,” said Alice Hyde President Douglas F. Divello. “The safety of all our patients and Nursing Home residents is our foremost concern, and the Pharmacy Department monitors and responds to all drug warnings and recalls that may impact the care we deliver.”

GENERIC BRAND

According to CDC records, three health-care facilities in New York received a batch of the injectable steroids that have been recalled by the manufacturer, in Mineola, Mt. Vernon and Rochester.

No health-care facilities in Vermont received shipments from the infected batch.

The medication in question is called methylprednisolone acetate. The brand name, produced by Pfizer, is called Depo Medrol, but the product that was recalled is a generic brand and is not produced by Pfizer.

“Lately, the generic brands (manufactured by FDA-approved manufacturers) have not been available, and that could be why some have turned to these compounding pharmacies,” Gosrich said. “We (at CVPH) purchase injectable medications only from manufacturers that are regulated by the FDA. That is the most important safety measure we have.”

NOT ALL ILL

Fungal meningitis is not contagious; it does not spread from person to person.

Symptoms include fever, headache, stiff neck, nausea, vomiting, stiff neck, a sensitivity to light and altered mental status.

CDC is requesting that clinicians who have administered medications from three lots of recalled injectable steroids should contact those patients.

Not all those who received the medication will become sick, but CDC is recommending that patients seek medical care should any of the symptoms occur.

Email Jeff Meyers: jmeyers@pressrepublican.com

+++++

ON THE WEB

For more information on the national outbreak, go to www.cdc.gov/hai/outbreaks/meningitis.html.

 

Text Only | Photo Reprints
Local News

North Country Scenes


Click on photo to view gallery with latest photos

FYI...